Clinical Manifestation Of, And Risk Factors For Rhabdomyolysis

1074 Words 5 Pages
OBJECTIVE #1 - The clinical manifestation of, and risk factors for, rhabdomyolysis
• Rhabdomyolysis is a condition of skeletal muscle breakdown due to the release of intracellular components into the bloodstream, including myoglobin, creatine kinase, aldolase, lactate dehydrogenase, and electrolytes (DynaMed Plus, 2016).
• The patient may experience systemic symptoms that may include fever, malaise, nausea, dyspepsia, emesis, muscle pain, weakness and swelling of injured muscles, tea-colored urine (DynaMed Plus, 2016).
• High statin dosage and renal disease combined are associated with an increased risk for developing rhabdomyolysis (Wiley, 2006, p. 357). Other high risk factors include the use of drugs and/or alcohol, high body temperature,
…show more content…
When the concentration of simvastatin becomes too high for the body, the drug can be toxic to the body (Lynn, 2012).

OBJECTIVE #5 - Alternate treatment choices that would have avoided this serious adverse drug event
• The physician may have prescribed a variety of alternative antibiotics to treat Saskia’s pneumonia to eliminate drug-drug interactions that occurred with her current medications. The antibiotic prescribed cannot inhibit the CYP3A4 isoenzyme because it allows simvastatin to be excreted from the body. For example: Azithromycin (Drug Bank, 2016).
• The physician could have prescribed an alternative statin to lower Saskia’s cholesterol that could be effectively excreted from the body while taking clarithromycin for pneumonia. For example: Fluvastatin, pitavastatin, pravastatin, or rosuvastatin (Drug Bank, 2016).
• It is also helpful to educate patients to understand the causes of rhabdomyolysis and how to avoid situations like Saskia’s. Knowing the signs and symptoms are important for early diagnosis to ensure that treatment can occur right away. The drug prescribed may need to be
…show more content…
This will prevent additional injury to the skeletal muscle.
• Since Saskia is currently taking Enalpril for hypertension, it may need to be discontinued due to risk of kidney complications. The prescriber must ensure blood pressure if monitored during this time to ensure harmful effects do not occur.

OBJECTIVE #7 – Strategies for addressing potential pharmacokinetic and pharmacodynamic drug-drug interactions in professional practice
• It is important to always be aware of metabolic pathways that medications follow throughout the body to help prevent drug interactions from occurring (Delafuente, 2003, p. 141).
• The use of technology at the healthcare setting with electronic records, hand held devices, and easily accessible drug reference manuals can help screen for possible drug–drug interactions before prescribing or administering medication (Delafuente, 2003, p. 141).
• Providing training courses for healthcare providers to participate in to prevent and teach the importance of drug-drug interactions.

Related Documents

Related Topics